Alert archive / Missouri / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 91, NWS St. Louis, MO

July 11, 2020Audrain County, Callaway County, Montgomery County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at Jul 11, 2020, 10:29 PM CDT for Audrain County, Callaway County, Montgomery County, Missouri. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 11, 2020, 10:29 PM CDT (03:29 UTC)
Expired
Jul 11, 2020, 11:15 PM CDT
In force
46 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Audrain County, MO, Callaway County, MO, Montgomery County, MO

The radar

The St Louis radar (KLSX), 97 km from the middle of the area, began a volume at 03:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 3.5 hours before the alert went out and 294 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2020-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2061 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2020-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2061 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
1648 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.2
Supercell composite
4.4

Open this sounding in Storm Lab

The text

As transmitted.

834 
WUUS53 KLSX 120329
SVRLSX
MOC007-027-139-120415-
/O.NEW.KLSX.SV.W.0091.200712T0329Z-200712T0415Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
1029 PM CDT Sat Jul 11 2020

The National Weather Service in St Louis has issued a

* Severe Thunderstorm Warning for...
  South central Audrain County in central Missouri...
  Northwestern Montgomery County in east central Missouri...
  Northeastern Callaway County in central Missouri...

* Until 1115 PM CDT.

* At 1029 PM CDT, a severe thunderstorm was located near Mexico,
  moving southeast at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Trained weather spotters.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Wellsville, Martinsburg, Williamsburg and Shamrock. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

&&

LAT...LON 3906 9190 3907 9174 3914 9163 3905 9146
      3887 9164
TIME...MOT...LOC 0329Z 308DEG 17KT 3910 9183 

HAIL...1.00IN
WIND...60MPH
 
$$

Glass
4 follow-up statements
936 
WWUS53 KLSX 120334
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
1034 PM CDT Sat Jul 11 2020

MOC007-027-139-120415-
/O.CON.KLSX.SV.W.0091.000000T0000Z-200712T0415Z/
Audrain MO-Montgomery MO-Callaway MO-
1034 PM CDT Sat Jul 11 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1115 PM CDT
FOR SOUTH CENTRAL AUDRAIN...NORTHWESTERN MONTGOMERY AND NORTHEASTERN
CALLAWAY COUNTIES...

At 1034 PM CDT, a severe thunderstorm was located near Auxvasse,
moving southeast at 20 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts.

SOURCE...Trained weather spotters.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Wellsville, Martinsburg, Williamsburg and Shamrock. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

&&

LAT...LON 3906 9190 3907 9174 3914 9163 3905 9146
      3887 9164
TIME...MOT...LOC 0334Z 308DEG 17KT 3908 9180 

HAIL...1.75IN
WIND...60MPH
 
$$

Glass
662 
WWUS53 KLSX 120342
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
1042 PM CDT Sat Jul 11 2020

MOC007-027-139-120415-
/O.CON.KLSX.SV.W.0091.000000T0000Z-200712T0415Z/
Audrain MO-Montgomery MO-Callaway MO-
1042 PM CDT Sat Jul 11 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1115 PM CDT
FOR SOUTH CENTRAL AUDRAIN...NORTHWESTERN MONTGOMERY AND NORTHEASTERN
CALLAWAY COUNTIES...

At 1042 PM CDT, a severe thunderstorm was located near Shamrock,
moving southeast at 20 mph.

HAZARD...Two inch hail and 60 mph wind gusts.

SOURCE...Trained weather spotters.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Wellsville, Martinsburg, Williamsburg and Shamrock. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

&&

LAT...LON 3906 9190 3907 9174 3914 9163 3905 9146
      3887 9164
TIME...MOT...LOC 0342Z 308DEG 17KT 3906 9176 

HAIL...2.00IN
WIND...60MPH
 
$$

Glass
721 
WWUS53 KLSX 120351
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
1051 PM CDT Sat Jul 11 2020

MOC007-120401-
/O.CAN.KLSX.SV.W.0091.000000T0000Z-200712T0415Z/
Audrain MO-
1051 PM CDT Sat Jul 11 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL AUDRAIN COUNTY
IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3898 9179 3905 9174 3903 9160 3901 9150
      3887 9164
TIME...MOT...LOC 0351Z 313DEG 21KT 3899 9169 

$$

MOC027-139-120415-
/O.CON.KLSX.SV.W.0091.000000T0000Z-200712T0415Z/
Montgomery MO-Callaway MO-
1051 PM CDT Sat Jul 11 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1115 PM CDT
FOR WEST CENTRAL MONTGOMERY AND NORTHEASTERN CALLAWAY COUNTIES...

At 1051 PM CDT, a severe thunderstorm was located over Shamrock,
moving southeast at 25 mph.

HAZARD...Two inch hail and 60 mph wind gusts.

SOURCE...Trained weather spotters.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Williamsburg and Shamrock. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

&&

LAT...LON 3898 9179 3905 9174 3903 9160 3901 9150
      3887 9164
TIME...MOT...LOC 0351Z 313DEG 21KT 3899 9169 

HAIL...2.00IN
WIND...60MPH
 
$$

Glass
406 
WWUS53 KLSX 120401
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
1101 PM CDT Sat Jul 11 2020

MOC027-139-120415-
/O.CON.KLSX.SV.W.0091.000000T0000Z-200712T0415Z/
Montgomery MO-Callaway MO-
1101 PM CDT Sat Jul 11 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1115 PM CDT
FOR WEST CENTRAL MONTGOMERY AND EAST CENTRAL CALLAWAY COUNTIES...

At 1101 PM CDT, a severe thunderstorm was located over Williamsburg,
moving southeast at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Williamsburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3893 9172 3898 9166 3898 9158 3896 9155
      3887 9164
TIME...MOT...LOC 0401Z 319DEG 18KT 3893 9166 

HAIL...1.00IN
WIND...60MPH
 
$$

Glass

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 7:47 PM CDT, 2 hours 42 minutes earlier.

Area forecast discussion, Jul 11, 7:47 PM CDT, 2 hours 42 minutes before
Area Forecast Discussion...Updated
National Weather Service Saint Louis MO
747 PM CDT Sat Jul 11 2020

.UPDATE...
Issued at 746 PM CDT Sat Jul 11 2020

A lack of cloud cover over the region today sent temperatures sky
rocketing higher than expected, resulting in quite a toasty day.
Both St. Louis and Columbia, Missouri saw their hottest day of the
year with highs reaching 97 and 95 degrees. Quincy topped out at 93
degrees, the same high that was observed there on Wednesday.

This toasty day will give way to the chance for thunderstorms
tonight as a cold front drops south through the CWA. The
thunderstorm potential is more uncertain than previous forecasts
given the lack of surface convergence. There is a chance for
thunderstorms along the surface cold front currently across northern
Missouri, though convergence along this feature may be too weak to
produce any substantial convection. The best chance for
thunderstorms this evening will come from the convection across Iowa
and Illinois dropping into our area, and then laying out boundaries
that could be the focus for additional convection later this
evening.

Any thunderstorms that develop will be able to take advantage of the
3500-4500 J/kg of MUCAPE, 35-45 kts of 0-6 km bulk shear, and steep
low-level lapse rates to grow into severe multicell to supercell
thunderstorms capable of large hail and damaging winds.

MRM

&&

.SHORT TERM... (Through Monday)
Issued at 255 PM CDT Sat Jul 11 2020

Overnight MCS that developed over northern NE fizzled out before
reaching region. However another complex developed over far
northeastern IA/southwestern WI this morning and continues to track
to the southeast this afternoon. The western flank of this complex
has begun to fizzle out, but latest satellite loop indicates outflow
boundary is slowly sliding south towards northern MO. In the
meantime, decent 0 to 6 km bulk shear between 30 to 40 kts, surface
based CAPES between 2500 and 3000 J/kg, and moisture convergence
ahead of this outflow boundary as well as a cold front that extends
from eastern IA thru northwestern MO to the surface low over the TX
panhandle. With all of this instability, expect activity will begin
to fire up after 22z and increase in coverage as front slides
south through forecast area tonight. Some of the storms will be
strong to severe with the main threats being damaging winds and
large hail, especially between 6 pm and Midnight.

By Sunday morning, precipitation will come to an end with high
pressure building into the region. Will have cooler and drier
conditions with highs only in the 80s. Lows Sunday night will be in
the 60s.

On Monday, surface ridge will begin to slide off to the east
allowing southerly winds to return to the region. Gradual warm up
with highs between 85 and 90, but humidity will remain low.

Byrd

.LONG TERM...  (Monday through Next Saturday)
Issued at 255 PM CDT Sat Jul 11 2020

As per previous forecast package, models continue to show a bit less
intense heat wave for next week. Latest GFS ensembles have upper
ridging suppressed a bit further south than yesterday's runs due
to upper level long wave trough across the northern U.S.

In the meantime, as upper level ridge builds in, will see increased
humidity and temperatures through the work week. Thus heat index
values will still be between 95 and 100 Tuesday through Thursday.
With the upper level trough sliding east across the northern U.S.,
will see several rounds of showers and storms that will skim the
northern portions of the forecast area through this period. So there
is the potential for the heat to be suppressed even more if the
activity sinks even further south each day.

Beyond Thursday, ensembles have northern upper level trough shift
further east allowing upper ridge to build in more, so could see
highs well into the 90s on Friday and Saturday with heat index
values between 100 and 105 both days.

Byrd

&&

.AVIATION...  (For the 00z TAFs through 00z Sunday Evening)
Issued at 615 PM CDT Sat Jul 11 2020

A cold front currently draped across northern Missouri will be the
focus for potential thunderstorm activity tonight as it drops
southward through the area. There is a large amount of uncertainty
with the formation of the thunderstorms along the front, but
where thunderstorms do develop lower ceilings and reduced
visibilites are likely. I have included VCTS in the TAFs where
there is the best chance of thunderstorm activity around the
terminals.

Behind the cold front the wind will to the northwest. Drier air
moving into the region will keep the area precipitation free with
VFR flight conditions for the remainder of the TAF period.

MRM

&&

.PRELIMINARY POINT TEMPS/POPS...
Saint Louis     72  87  68  89 /  30   5   0   0
Quincy          69  84  64  85 /  40   5   0   0
Columbia        69  85  66  88 /  40   0   0   0
Jefferson City  70  86  66  90 /  30   0   0   0
Salem           69  85  63  87 /  30  10   0   0
Farmington      69  87  65  88 /  30   5   0   0

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Jul 11, 2:52 PM CDT, 7 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
252 PM CDT Sat Jul 11 2020

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-121200-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair IL-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
252 PM CDT Sat Jul 11 2020

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

There is a chance of thunderstorms through tonight across much of
the area. Some of the storms could be severe. Damaging wind and
large hail are the primary threats.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There is a slight chance of thunderstorms over south central
Illinois Sunday morning. The chance of thunderstorms returns on
Tuesday and continues through Friday.

A prolonged and dangerous heat wave is possible for much of the area
from Tuesday through next Saturday. Peak heat index values each day
between 100 and 107 degrees are expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed through tonight, mainly between 6 pm
and Midnight.

Byrd

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 9:56 PM CDTSevere Thunderstorm WarningLSXAudrain49 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.